Demetre Daskalakis, MD Series Editor: Judith A. Aberg, MD

Disclosures

Medscape General Medicine. 2005;7(4):9 

In This Article

Case Patient

This is the first in a series of case studies from Bellevue Hospital Center at New York University that will examine challenging opportunistic diseases, complications, and coinfections encountered in the management of patients with HIV/AIDS.

Judith A. Aberg, MD, is the editor of this series. She is Principal Investigator in the AIDS Clinical Trials Unit and Director of HIV at Bellevue Hospital Center at New York University. Dr. Aberg chairs the Complications of HIV Disease Research Agenda Committee of the AIDS Clinical Trials Group, which focuses on the metabolic, cardiovascular, neurologic, renal, and hepatic conditions associated with HIV infection and its treatment, as well as opportunistic infections.

A 45-year-old man with long-term HIV infection, likely acquired through intravenous (IV) heroin use.

The patient recalls being diagnosed with HIV in 1985 and reports a CD4+ cell count nadir of 90 cells/mcL in the early 1990s, although he denies any history of opportunistic infection or malignancy. The patient was not treated with antiretroviral therapy (ART) until the early 1990s, when he initiated stavudine and lamivudine. Despite ongoing IV drug use, the patient stated that he was very careful to take his ART. Upon further questioning, he did admit to missing occasional doses, but he claimed that this was a rare occurrence. Despite relatively good compliance, he had detectable HIV plasma viral loads since 1997. His most recent plasma viral load measurements were in the range of 10,000-15,000 copies/mL, and his CD4+ cell count remained stable in the range of 250-300 cells/mcL.

Previous HIV clinicians who cared for the patient had tried to convince him to change to therapy that included a protease inhibitor (PI) and/or a nonnucleoside reverse transcriptase inhibitor (NNRTI), along with optimization of his nucleoside reverse transcriptase inhibitor (NRTI) backbone. The patient was repeatedly unwilling to do so, citing concern that his drug use could at some point affect his compliance and result in more resistant virus or drug interactions with his heroin. He therefore deferred any changes in therapy until he "got clean." He recalls 2 months of abstinence from IV drugs in 1999, but has failed to achieve abstinence again for any significant duration of time. Despite stating that he was interested in discontinuing illicit drug use, the patient remained precontemplative in his formulation of a plan to stop IV use of heroin.

The patient claimed that he was happy with his medication regimen and denied any treatment-related adverse effects. His physical exam, however, was significant for severe facial and limb lipoatrophy, a side effect that he had not previously attributed to his ART. Though still unwilling to change therapy, he agreed to resistance testing to facilitate discussion of further options. A genotype consistent with resistance to most members of the NRTI class revealed multiple thymidine analogue-associated mutations (TAMs), M184V, but no K65R. His genotype did not detect any PI or NNRTI mutations, as expected given his lack of exposure to these classes of antiretroviral drugs.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....